Two Mechanistic Pathways for Thienopyridine-Associated Thrombotic Thrombocytopenic Purpura. A Report From the SERF-TTP Research Group and the RADAR Project

Academic Article

Abstract

  • Objectives: We sought to describe clinical and laboratory findings for a large cohort of patients with thienopyridine-associated thrombotic thrombocytopenic purpura (TTP). Background: The thienopyridine derivatives, ticlopidine and clopidogrel, are the 2 most common drugs associated with TTP in databases maintained by the U.S. Food and Drug Administration (FDA). Methods: Clinical reports of TTP associated with clopidogrel and ticlopidine were identified from medical records, published case reports, and FDA case reports (n = 128). Duration of thienopyridine exposure, clinical and laboratory findings, and survival were recorded. ADAMTS13 activity (n = 39) and inhibitor (n = 30) were measured for a subset of individuals. Results: Compared with clopidogrel-associated TTP cases (n = 35), ticlopidine-associated TTP cases (n = 93) were more likely to have received more than 2 weeks of drug (90% vs. 26%), to be severely thrombocytopenic (84% vs. 60%), and to have normal renal function (72% vs. 45%) (p < 0.01 for each). Compared with TTP patients with ADAMTS13 activity >15% (n = 13), TTP patients with severely deficient ADAMTS13 activity (n = 26) were more likely to have received ticlopidine (92.3% vs. 46.2%, p < 0.003). Among patients who developed TTP >2 weeks after thienopyridine, therapeutic plasma exchange (TPE) increased likelihood of survival (84% vs. 38%, p < 0.05). Among patients who developed TTP within 2 weeks of starting thienopyridines, survival was 77% with TPE and 78% without. Conclusions: Thrombotic thrombocytopenic purpura is a rare complication of thienopyridine treatment. This drug toxicity appears to occur by 2 different mechanistic pathways, characterized primarily by time of onset before versus after 2 weeks of thienopyridine administration. If TTP occurs after 2 weeks of ticlopidine or clopidogrel therapy, therapeutic plasma exchange must be promptly instituted to enhance likelihood of survival. © 2007 American College of Cardiology Foundation.
  • Authors

    Digital Object Identifier (doi)

    Author List

  • Bennett CL; Kim B; Zakarija A; Bandarenko N; Pandey DK; Buffie CG; McKoy JM; Tevar AD; Cursio JF; Yarnold PR
  • Start Page

  • 1138
  • End Page

  • 1143
  • Volume

  • 50
  • Issue

  • 12